Should people be concerned about possible hair loss when taking Wegovy, Ozempic, or Mounjaro for weight loss (where the latter two drugs are being used off label) – as was recently claimed by some people on social media and reported in news stories?
The consensus among dermatologists and endocrinologists is no.
It’s up to the individual to weigh the benefits of treating obesity against the risks of the therapy, including the low risk of developing temporary hair loss, says one expert.
Wegovy, Ozempic, and Mounjaro
Of these three newer medications, only the glucagonlike peptide–1 (GLP-1) receptor agonist semaglutide (Wegovy) is approved by the Food and Drug Administration (since June 2021) for weight management – specifically for people with either obesity (body mass index ≥ 30 kg/m2) or overweight (BMI ≥ 27) plus at least one weight-related comorbidity such as hypertension, type 2 diabetes, and high cholesterol – with a dosage up to a 2.4-mg weekly injection.
When there was a short supply of Wegovy soon after it became available, some people turned to the same drug – semaglutide, but marketed as Ozempic for type 2 diabetes, which is titrated up to a 2-mg weekly injection. Still others opted for tirzepatide (Mounjaro), a dual GLP-1 agonist and glucose-dependent insulinotropic polypeptide (GIP) agonist. Tirzepatide is approved for type 2 diabetes in the United States but is not yet approved for weight loss.
Wegovy shortages continue to be reported.
; of interest, it was more common after bariatric surgery.
In clinical trials, 3% of patients receiving Wegovy (a 2.4-mg/wk injection) versus 1% of patients receiving placebo reported alopecia. Hair loss was not reported as a side effect in clinical trials of Ozempic (a 2-mg/wk injection) for type 2 diabetes. In a clinical trial of tirzepatide for weight loss in obesity, 5.7% of patients taking the highest dose (a 15-mg once-weekly injection) reported alopecia vs 1% of those who got a placebo.
In contrast, a review of 18 mostly observational studies reported that 57% of patients had hair loss after bariatric surgery.
Is it the drug or the rapid weight loss?
None of the experts consulted for this article had seen patients who came to them about hair loss while taking these drugs for weight loss.
“I have not seen patients complaining of hair loss from these medications, but perhaps it is just a matter of time,” said Lynne J. Goldberg, MD, a professor of dermatology and pathology and laboratory medicine, at Boston University, and director of the hair clinic at Boston Medical Center.
“Some of my patients lose hair when they lose weight, generally as a result of the weight loss itself and not as a side effect of these medications,” said Katharine H. Saunders, MD, an obesity medicine physician, cofounder of Intellihealth, and an assistant professor of medicine at Weill Cornell Medicine, New York.
“Hair loss from rapid weight loss is very common [and] not necessarily a side effect of the medication itself but more as a result of how quickly the weight loss occurs,” echoed Susan Massick, MD, associate professor of dermatology, Ohio State University, and a dermatologist at Ohio State’s Wexner Medical Center, both in Columbus.
“Hair loss is tricky,” observed Anne Peters, MD, director of clinical diabetes programs at the University of Southern California, Los Angeles. “Losing weight and/or changing your diet causes hair loss. Stress can cause hair loss. So, it is hard to separate weight loss from medication effect.”